"(NaturalNews) After the scandal of Thalidomide, it was said that important lessons were learned, and that it should never happen again. Now it comes to light that another set of drugs are causing birth defects, and have been since the seventies.Birth defects - could Epilim be the new Thalidomide?
Thalidomide was a "calming" drug used in the fifties to treat morning sickness, and led to birth deformities such as shortened or missing limbs, impaired hearing and eyesight, and internal injuries. This resulted in claims which cost millions of dollars to the pharmaceutical companies. The World Health Organization (WHO) banned Thalidomide, the ban lasting from 1962 to 1985 when it was approved for use again, this time in third world countries for the treatment of leprosy, and more recently AIDS and cancer.
The drugs now causing birth defects are anti epilepsy drugs, with the ingredient sodium valproate. The defects are varied but include spina bifida, cleft palate, and neuro-developmental disorders. The drugs including Epilim, used since 1978, and associated with Fetal Anticonvulsant Syndrome (FACS), and birth defects for almost as long as it has been available. The characteristic facial features are a thin upper lip, small crowded teeth and wide nasal bridge. Whilst the effect of sodium valproate is not the dramatic loss of limbs, as is the case with Thalidomide, the effects are life limiting and debilitating.
Epilim accounts for 80 percent of the reported cases of FACS in the UK and has affected 20,000 births - ten times the number of Thalidomide affected births. Dr Turnpenny, clinical geneticist at the Royal Devon and Exeter Hospital said, "Epilim may affect about 560 babies every year. About ten percent of fetuses exposed to sodium valproate will have a major congenital malformation such as cleft palate. Twelve percent are likely to develop a neuro-developmental disorder." Consultant neurologist at BMI, The London Independent Hospital, Suzanne O'Sullivan said, "These days we avoid putting women of childbearing age on it (Epilim) as a first choice drug. Not all doctors are aware of the risk. There are other drugs that are safe to use during pregnancy."
When medication may be the only option, you must be well informed
A major convulsive seizure during pregnancy can cause injury to the mother and baby, and even lead to miscarriage. Some patients do need anti-convulsants, without which the chances of a successful full term pregnancy would be greatly reduced. However, the selection of a drug with such a high rate of debilitating effects is both dangerous and illogical when there are alternatives. Epilim may be the standard treatment by some doctors, simply because they are not aware of the alternatives, or because it is less expensive. It should also be considered as to how severe the patients epilepsy is before prescribing these drugs.
Ultimately it is the responsibility of the person taking drugs prescribed by a doctor, to do extensive research as to what they are putting into their body. If there is a possibility that a natural, holistic approach can be taken, then that should be the first choice. Thalidomide should never have been taken for morning sickness, as there are so many natural cures. However, in the case of moderate to severe epilepsy, drugs can be the only option, so it is important to be completely informed on all the effects of the drugs being taken. By being aware of the complete picture of what these drugs do, it is possible to ask for different treatments from a well informed standpoint.
Information for this article can be found on the following websites: